NRAS
22,427 members26,168 posts

Gabapentin and muscle/joint pain?

I was prescribed gabapentin by the rheumatologist, the theory being I've been left with nerve pain in my elbows, knees, fingers due to an episode of inflammatory arthritis that has now gone (I don't quite believe this as I look exactly the same as when a previous consultant diagnosed me. In fact I'm in more pain now. I think they got it wrong first time round).

I've been taking the gabapentin for three weeks and the pain has increased not decreased. I now have such severe pain in my elbows and fore arms I can no longer wash myself! Feels like I've gone in the gym and done 100 chin ups and torn my muscles. I've started getting numbness too. Rheumy says to triple the gabapentin dose as it won't be this causing it but it didn't start until I started taking it. Anyone else had similar experience?

6 Replies
oldestnewest

Hi, sometimes this drug can give nasty side effects, they seem to be a lot like fibromyalgia, muscle pains weakness in all areas.

Go to your GP or your Consultant if the gabapentin does not work or makes you worse.

Philip

1 like
Reply

Gabapentin can have these effects Helz & whilst it usually wears off the longer you're on it & increasing the dose you mustn't just stop it of your own accord, I can't stress this enough, even on a comparatively low starting dose. It's a difficult one because everything is telling you it's making things worse not better but hang in there a little while longer, note each day on 1-10 scores how your (additional) pain & numbness is if they continue so you can show it him rather than trying to recall, works better sometimes I find, it supports your case better.

I was prescribed gabapentin & had some increase in pain though it wore off but in spite of reaching maximum dose for the complaint I was prescribed it for it did nothing for me at all so had to taper off it. Pregabalin by comparison, which is also prescribed for neuralgia, has been successful with no such muscular or joint pain, though wasn't without issues getting there I've now reached my optimum dose with the option of increasing it slightly when I think it's needed.

2 likes
Reply

I can't take any of those mind altering drugs. I swell up like I am going to explode and caused something akin to dementia. They are also very very hard to come off when you have had enough of the side effects. Lot of that stuff has the same effect on me. Even tried Amitryptiline recently and it kept me up all night and then I couldn't stay awake during the day and did nothing for the nerve pain. Looking at the side effects for gabapanten, joint pain and tendonitis and other musculoskeletal side effects can happen. If you feel it has made you worse let your Dr know that you don't want to increase the dosage. That just sounds insane to tell you to do that.

3 likes
Reply

I too am taking Gabapentin. It never takes the pain away entirely. I have been diagnosed with Arthritus in my spine, Injections have not worked, so I have been signed of from the pain clinic. This condition severely restricts my activities,and there seems to be no answer.I still visit the Gym twice a week to keep stumble.There is nothing left but to keep going with. The flow and meet each happening as they occur.Fortunately my mind is still clear.

2 likes
Reply

What dose are you on? They started me on a tiny dose and it did nothing except give me headaches and neck ache. I did get side effects but they wore off and I’m glad I persevered and it’s helped me with my post surgical nerve pain. If you can bear it, the pain may wear off but I appreciate it is pretty horrific at the moment for you. :(

Reply

Hallo. I've been on Gabapentin for years for nerve pain & expect to take it always. It is a best friend to me, I couldn't do without it. BUT I began with Ametrypteline (sorry, poor spelling!) which didn't suit me, and the pharmacist said that Dr would agree that one or the other would suit, which proved to be the case. Good luck.

1 like
Reply

You may also like...